Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 67, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 28, 2023, 12:50 AM CDT for Baldwin County, Mobile County, Alabama. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2023, 12:50 AM CDT (05:50 UTC)
- Expired
- Mar 28, 2023, 1:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Baldwin County, AL, Mobile County, AL
The radar
The Mobile radar (KMOB), 58 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 1:20 AM CDT | HAIL 1 | Rabun, AL | BROADCAST MEDIA RELAYED A REPORT OF QUARTER SIZE HAIL IN RABUN, AL. |
| Mar 28, 1:30 AM CDT | HAIL 1.25 | 1 Sw I65 And Cr 47, AL | BROADCAST MEDIA RELAYED A VIEWER REPORT OF HALF DOLLAR SIZE HAIL NEAR PERDIDO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 5.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1871 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.1
The text
As transmitted.
041
WUUS54 KMOB 280550
SVRMOB
ALC003-097-280630-
/O.NEW.KMOB.SV.W.0067.230328T0550Z-230328T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1250 AM CDT Tue Mar 28 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northeastern Mobile County in southwestern Alabama...
Northwestern Baldwin County in southwestern Alabama...
* Until 130 AM CDT.
* At 1250 AM CDT, a severe thunderstorm was located near Stockton, or
11 miles northeast of Creola, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stockton, Axis, Mount Vernon, Movico and I65 And AL 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3091 8803 3110 8805 3119 8762 3100 8762
3100 8760 3097 8759 3095 8759 3090 8761
TIME...MOT...LOC 0550Z 265DEG 18KT 3101 8791
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
249
WWUS54 KMOB 280608
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
108 AM CDT Tue Mar 28 2023
ALC097-280618-
/O.CAN.KMOB.SV.W.0067.000000T0000Z-230328T0630Z/
Mobile AL-
108 AM CDT Tue Mar 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOBILE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3090 8774 3093 8791 3095 8790 3095 8787
3097 8789 3099 8787 3099 8789 3100 8790
3102 8789 3102 8790 3103 8791 3109 8791
3117 8762 3100 8762 3100 8760 3095 8759
3090 8762
TIME...MOT...LOC 0608Z 273DEG 13KT 3101 8783
$$
ALC003-280630-
/O.CON.KMOB.SV.W.0067.000000T0000Z-230328T0630Z/
Baldwin AL-
108 AM CDT Tue Mar 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHWESTERN BALDWIN COUNTY...
At 108 AM CDT, a severe thunderstorm was located over Stockton, or 9
miles northwest of Bay Minette, moving east at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Stockton and I65 And AL 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3090 8774 3093 8791 3095 8790 3095 8787
3097 8789 3099 8787 3099 8789 3100 8790
3102 8789 3102 8790 3103 8791 3109 8791
3117 8762 3100 8762 3100 8760 3095 8759
3090 8762
TIME...MOT...LOC 0608Z 273DEG 13KT 3101 8783
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 11:44 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Mar 27, 11:44 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Mobile AL 1144 PM CDT Mon Mar 27 2023 ...New AVIATION... .AVIATION... (06Z TAFS) Issued at 1132 PM CDT Mon Mar 27 2023 IFR to LIFR ceilings become predominate across the southern and central portions of the area overnight while further inland VFR to MVFR conditions are expected. VLIFR conditions in dense fog are possible near the coast. Conditions over the southern and central portions of the area gradually improve to IFR/MVFR ceilings Tuesday morning. Ceilings improve to VFR areawide from north to south Tuesday afternoon into the early evening hours. Coverage of showers and storms is expected to increase across the area overnight into early Tuesday morning, then diminishes first over interior areas later in the morning then over the remainder of the area in the afternoon. /29 && .PREV DISCUSSION... /issued 542 PM CDT Mon Mar 27 2023/ ..New AVIATION... AVIATION... (00Z TAFS) Issued at 537 PM CDT Mon Mar 27 2023 Ceilings lower to IFR-LIFR over most of the area overnight, with VLIFR conditions in dense fog possible at the coast. Predominately IFR conditions are expected for Tuesday morning, then in the afternoon conditions improve to VFR over interior areas and to MVFR conditions over the southern portion of the area. Mainly isolated showers and storms are possible this evening followed by increasing coverage overnight into Tuesday morning. Coverage of showers and storms is then expected to diminish in the afternoon over interior areas first, followed by the remainder of the area. /29 PREV DISCUSSION... /issued 442 PM CDT Mon Mar 27 2023/ .New NEAR TERM, SHORT TERM, LONG TERM, MARINE... NEAR TERM... (Now through Tuesday) Issued at 246 PM CDT Mon Mar 27 2023 After somewhat of a break late this afternoon and this evening, we expect one more day of scattered to numerous showers and storms across the region again beginning late tonight and continuing through much of the day on Tuesday. The weak upper level impulse that helped spark the convection earlier today is moving east of our area, thus the break in precipitation for most of the area (expect for lingering showers over the western FL panhandle) through this evening. By late tonight however, another series of shortwaves will be approaching our forecast area from the west in the nearly zonal flow aloft. This energy will aid in the development of surface low pressure over southeast LA late tonight, and then race quickly eastward across the northern Gulf on Tuesday. This will bring the nearly stationary frontal boundary that has been just to the north and west of our forecast area down south across our area beginning late tonight and it should be down along the coast by around midday Tuesday and then move well offshore by the end of the day. With the upper impulses and the moisture riding over the surface boundary, should see widespread rain and showers redevelop across most of the area by Tuesday morning and continuing through much of the day. Much of the precipitation will be of more stratiform on the north side of the boundary, but with the upper level impulses will result in some embedded heavier showers as well. We could get some training cells (from southwest to northeast) as the overall area drops south. Some locations could receive up to 2 to 4 inches of rainfall, and localized flash flooding could be possible. The greatest probability of this happening is over interior south AL (south of Highway 84) the western FL panhandle north of I-10. SPC still has a MARGINAL Risk of severe storms on Tuesday, but this potential is looking less likely at this time as our area will primarily be in the cool section of the system. There could be an elevated rumble of thunder though. By late in the day Tuesday the rain, showers and few storms should be moving southward off the coast with slightly cooler and drier air moving into the region from the north. Low temperatures tonight will primarily be in the 60s, but a few upper 50s possible north of the Highway 84 corridor. High temperatures on should be in the lower 70s over all of the inland locations, mid 70s along the coast. A HIGH Risk of rip currents continues along the AL/FL beaches through late tonight. /12 SHORT TERM... (Tuesday night through Thursday night) Issued at 246 PM CDT Mon Mar 27 2023 A brief period of dry and cooler conditions are expected through the short term. Zonal flow aloft continues into Wednesday, before upper ridging builds overhead on Thursday. Surface high pressure over the Tennessee Valley shifts east through the period with northeasterly surface winds gradually shifting to the southeast by Thursday night. Subsidence from the high pressure will keep conditions rain free through Thursday night. Northeasterly flow should keep temperatures cooler during the day Wednesday with highs topping out in the upper 60s and lower 70s. Temperatures warm up on Thursday as the upper ridge builds in with highs climbing into the upper 70s to around 80 degrees. Temperatures both nights drop into the middle to upper 40s inland with lower 50s along the coast. /14 LONG TERM... (Friday through Monday) Issued at 246 PM CDT Mon Mar 27 2023 Upper ridging slides east of the area on Friday as a fairly strong upper trough digs across the north central US. We should remain mostly dry on Friday, but southerly flow will begin ushering warmer air and moisture into the area. The upper trough will continue moving east into the Great Lakes region over the weekend and will send a cold front down into the area on Saturday. The best forcing still looks to remain well north of the area, but increased moisture and ascent along the boundary will result in showers and storms returning to the forecast. Guidance begins to diverge once the front pushes into the area with some models showing the front stalling into Sunday and others pushing the front out into the Gulf waters. For now, have stuck close to the NBM with showers possible into Monday. Temperatures generally remain above seasonal norms through the period. /14 MARINE... Issued at 246 PM CDT Mon Mar 27 2023 A mainly light southerly flow prevails through tonight, gradually becoming northerly on Tuesday as a cold front moves through the area. The offshore flow strengthens Tuesday night then diminishes again late Wednesday and becomes easterly by late Wednesday night and Thursday. Fog will remain a concern tonight into early Tuesday morning for bays, sounds, and nearshore Gulf waters but these conditions will be improving through the day on Tuesday after the front moves through. The low visibilities will result in navigational hazards over the near shore marine areas. /12 && .PRELIMINARY POINT TEMPS/POPS... Mobile 65 74 50 69 48 75 61 80 / 50 80 0 0 0 0 0 0 Pensacola 67 76 52 70 52 73 63 78 / 40 80 0 0 0 0 0 0 Destin 67 76 55 72 56 74 63 77 / 40 70 0 0 0 0 0 0 Evergreen 62 75 46 70 44 78 54 84 / 60 80 0 0 0 0 0 0 Waynesboro 59 74 47 69 44 77 56 82 / 60 70 0 0 0 0 0 10 Camden 57 72 44 67 42 76 53 84 / 40 60 0 0 0 0 0 0 Crestview 65 79 49 73 46 80 55 83 / 40 80 0 0 0 0 0 0 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...High Rip Current Risk until 6 AM CDT Tuesday for ALZ265-266. FL...High Rip Current Risk until 6 AM CDT Tuesday for FLZ202-204-206. MS...None. GM...Dense Fog Advisory until 9 AM CDT Tuesday for GMZ630>636-650-655. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Local storm report, Mar 27, 10:57 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1057 PM CDT MON MAR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TORNADO 3 SW RURAL 31.83N 87.77W
03/26/2023 CLARKE AL NWS STORM SURVEY
THE TORNADO IS ESTIMATED TO HAVE TOUCHED
DOWN NEAR LONDON ROAD IN NORTHERN CLARKE
COUNTY, THEN PROCEEDED TO MOVE NORTHEAST.
SPORADIC TREES WERE SNAPPED AND UPROOTED
ALONG THE FIRST PART OF THE PATH. THERE WAS
MINOR DAMAGE TO A WELL-BUILT HOME AND AN
OVERHANG ON A NEARBY SHED WAS BLOWN OVER. A
SKI BOAT HOUSED BY THE SHED WAS PUSHED BY
THE WIND DOWNHILL AS WELL. A TRAILER IN A
NEARBY FIELD WAS ALSO BLOWN DOWNHILL INTO
THE WOODS. BEFORE THE TORNADO CROSSED
SANDFLAT ROAD, TEN TO TWELVE TALL, HARDWOOD
OAK TREES WERE UPROOTED IN A FIELD BEHIND A
NEARBY HOME. THE TORNADO THEN MOVED ACROSS
SOME HEAVILY-WOODED AREAS AND COW PASTURES
AS IT APPROACHED KELLEY ROAD. SEVERAL LARGE,
HARDWOOD TREES WERE SNAPPED AND UPROOTED AT
THIS POINT. FURTHERMORE, A LARGE SHED WAS
OVERTURNED ON ITS ROOF. THE TORNADO
CONTINUED TO THE NORTHEAST, LIFTING JUST
NORTHEAST OF HIGHWAY 43.
&&
MBLocal storm report, Mar 27, 11:13 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1113 PM CDT MON MAR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TORNADO 2 SW CATHERINE 32.16N 87.50W
03/26/2023 WILCOX AL NWS STORM SURVEY
THE TORNADO ORIGINATED FROM EASTERN MARENGO
COUNTY (BMX CWA) AND CONTINUED
EAST/SOUTHEAST ACROSS A HEAVILY WOODED AREA
THAT COULD NOT BE ACCESSED BY THE SURVEY
TEAM. THE TORNADO EVENTUALLY APPROACHED
HIGHWAY 5 AND SNAPPED NUMEROUS TREES ON BOTH
SIDES OF THE HIGHWAY, WITH DOWNED POWERLINES
AS WELL. THE TORNADO COULD HAVE CONTINUED
FARTHER TO THE EAST; HOWEVER, DUE TO THE
HEAVILY WOODED AREA IT ENTERED, THE SURVEY
TEAM COULD NOT ASSESS ANY FURTHER. HIGH
RESOLUTION SATELLITE DATA WILL NEED TO BE
ANALYZED OVER THE NEXT SEVERAL DAYS TO
FURTHER REFINE THE TORNADO TRACK.
&&
MBSpecial weather statement, Mar 28, 12:02 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
1202 AM CDT Tue Mar 28 2023
MSZ078-280545-
Stone MS-
1202 AM CDT Tue Mar 28 2023
...A strong thunderstorm will impact portions of western Stone County
through 1245 AM CDT...
At 1202 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northeast of Poplarville, moving east at
10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Stone
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3091 8934 3091 8922 3068 8922 3067 8924
3065 8924 3065 8934
TIME...MOT...LOC 0502Z 262DEG 11KT 3087 8947
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BlackSpecial weather statement, Mar 28, 12:19 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
1219 AM CDT Tue Mar 28 2023
ALZ261-262-280600-
Baldwin Inland AL-Mobile Inland AL-
1219 AM CDT Tue Mar 28 2023
...A strong thunderstorm will impact portions of northeastern Mobile
and northwestern Baldwin Counties through 100 AM CDT...
At 1219 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles southwest of Movico, or 9 miles north of
Creola, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stockton, Axis, Mount Vernon, Movico and I65 And AL 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3091 8815 3112 8819 3114 8810 3114 8802
3117 8799 3115 8797 3115 8794 3114 8794
3116 8793 3115 8790 3117 8789 3114 8787
3115 8787 3116 8788 3116 8787 3117 8785
3119 8788 3120 8787 3122 8781 3096 8772
TIME...MOT...LOC 0519Z 260DEG 14KT 3102 8809
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 12:19 AM CDT | Special Weather Statement | MOB | Washington | 41 min |
| Mar 28, 12:53 AM CDT | Dense Fog Advisory | MOB | Baldwin, Butler, Conecuh, Covington, Crenshaw, Escambia and 1 more | 8 hr |
| Mar 28, 1:23 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia | 52 min |
| Mar 28, 2:07 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 38 min |
| Mar 28, 2:45 AM CDT | Special Weather Statement | MOB | Mobile | 45 min |
| Mar 28, 3:07 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 53 min |
| Mar 28, 3:11 AM CDT | Special Marine Warning | MOB | 64 min | |
| Mar 28, 3:18 AM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
| Mar 28, 3:35 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 40 min |
| Mar 28, 4:12 AM CDT | Special Weather Statement | MOB | Baldwin | 48 min |
| Mar 28, 7:35 AM CDT | Special Weather Statement | MOB | Mobile | 40 min |
| Mar 28, 8:13 AM CDT | Special Weather Statement | MOB | Escambia | 47 min |
| Mar 28, 8:36 AM CDT | Special Weather Statement | MOB | Covington | 39 min |
| Mar 28, 8:56 AM CDT | Special Weather Statement | MOB | Conecuh | 34 min |
| Mar 28, 9:31 AM CDT | Special Weather Statement | MOB | Washington | 44 min |
| Mar 28, 9:32 AM CDT | Special Weather Statement | MOB | Escambia | 43 min |
| Mar 28, 9:37 AM CDT | Special Weather Statement | MOB | Butler, Crenshaw | 38 min |
| Mar 28, 10:10 AM CDT | Special Weather Statement | MOB | Butler, Crenshaw | 50 min |
| Mar 28, 10:35 AM CDT | Special Weather Statement | MOB | Escambia | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.